Mar 8, 2002
Dear Dr Frascino, I,m a male nurse on a incubatorward in the local hospital. discovered HIV pos since march last year, basic CD-4 730, VL 7200 startet therapie (trizivir) oct first last year due to several symptoms. within a month Vl undetectable CD-4 600. currently VL undetectable CD-4 930 and besides some vomiting no nasty side effects But since started therapy my haemoglobin is decreasing, slowly but still decreasing from 9.5 mmol to 7,5 mmol so far ( in four months of time) so my aids specialist said its probably from the AZT but its to early to chance medicines to my question on EPO ,procrit he suggestet first to check the level of erythropoetine in my blood and if necceserry substitute it, now after this long bla bla of mine to the point, is the use of procrit in setting of HIV disease or use of AZT, depending on the normal level of erythropoetine or will you anyway prescribe it ?? or would you chanche the regimen ??(wich i don't feel to, because i'm very comfortable with it as it is ) thanks in advance for even reading my question and for the wonderfull job you all do for all of us even here in Holland, the most knowledge of this diseas, i've learnd on the body and your answers are humoristic and meaningfull fot lots of people with this "inconvinience" as i hope it will come to be one day.Ps my partner (17 years now)and legal husband (its possible to marrie a partner of the same gender here)for three years,my colleguas,friends and family are all very supportive and empathic what i want to say to HIV people all over the world... There is a live after the diagnosis keep faith in yourself and go on with it in a "positive";-)) way Jan from Holland
Response from Dr. Frascino
Hello Jan from Holland,
Married for 17 years! Congratulations. The USA has much to learn from Holland's logical and compassionate position on same-sex marriage. Eventually, it will become legal throughout the world. If not, we are all moving to Amsterdam!
Your question is a very good one. Here's the background information. Under "normal" circumstances, when a healthy person becomes anemic, the body responds rapidly by producing more of the hormone erythropoietin to stimulate replacement of the lost blood cells. In folks like us with chronic disease, including HIV, the amount of erythropoietin produced by the kidneys may not be enough to stimulate normal red blood cell production. Studies have shown Procrit works best if the serum erythropoietin levels are less than 500 mU/mL.
To answer your question as to whether I would prescribe it to an anemic HIV-positive person on AZT who had a normal erythropoietin level, yes I would. Procrit has essentially no side effects and I think it would be worth a try. In your situation, I'd guess your serum erythropoietin level is less than 500. I would agree with your doctor that the AZT component if your Trizivir is the most likely cause. I also agree with you that it would be nice not to have to change medications, as this 3-in-1 combo is working so well for you (viral load nondetectable and CD4 930). Here in the USA some physicians are actually stopping therapy when they see excellent results like yours. Therapy is then restarted if and when the CD4 count drops back to 350. No one really knows if this is a good idea (to avoid long-term toxicity of drugs) or a bad idea (allowing the suppressed virus to replicate and resurface). There are clinical trials taking place to address this very issue. Jan, chances are you should be starting your Procrit therapy soon. Remind our doctor to check your iron stores, as you'll need iron to build healthy new red blood cells effectively. We now recommend once-weekly dosing of Procrit, starting at 40,000 units. Hopefully, this will work well for you and you'll be able to stay on your current meds. I'm delighted to hear you have a strong support network - husband, colleagues, friends, and family. I couldn't agree more with your wise words to everyone living with the virus worldwide!
Stay well, Jan.
- Flu Symptoms After Vaginal Sex Without Condom Does It Mean I Have HIV
- Oral Ulcers After Rimming Sign Of HIV AIDS
- Red Eyes After Anal Sex Top Sign Of HIV AIDS
- White Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- How Do I Get Rid Of Genital Warts In The Mouth?
- How Long Does It Take Before Gonorrhea Causes Prostatitis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.